Is it true that birth control can supress and diminish the size of your ovaries?
I was told by my doctor that I have small ovaries and that this could be caused by birth control but I haven't found this explanation anywhere. I have been taking birth control for 5 years and get regular checkups with my gynecologist. I moved to Turkey 2 years ago and before that I had never been told anything about my ovaries. However, in my last appointment my doctor told me that my ovaries were small and had been small one year ago when he checked and he believes this could either be a cause for concern or simply caused by birth control.
I am not aware of any studies that were geared at looking at size of the ovaries as they relate to taking birth control pills, but I recommend that you discuss this further with your OB/GYN. It is true that taking birth control pills suppresses the secretion of gonadotropins such as LH and FSH which are the necessary hormones to induce ovulation. They also induce follicular development which is necessary for ovulation. I suppose that if the follicles were not stimulated for some time, the ovaries would appear smaller. However, this has nothing to do with their function and is therefore an insignificant finding. The fact that you have been told that your ovaries are small is inconsequential as long as they are functioning normally. The only way to determine if they are functioning normally, would be for you to go off birth control and see if you resume regular periods. If you do resume regular periods, then there is no reason to believe that there is anything wrong in the size of your ovaries. For further questions about this issue, I suggest that you schedule an appointment with your OB/GYN. I think your doctor will likely give you reassurance rather than be concerned about this finding. Perhaps he or she will want to repeat the pelvic ultrasound.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.